Alert archive / Kansas / Tornado Warnings in 2006
Tornado Warning 19, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at Apr 1, 2006, 6:11 PM CST for Barton County, Kansas. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 1, 2006, 6:11 PM CST (00:11 UTC)
- Expired
- Apr 1, 2006, 6:45 PM CST
- In force
- 34 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Barton County, KS
The radar
The Dodge City radar (KDDC), 126 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 1, 6:12 PM CST | FUNNEL CLOUD | 8 W Great Bend, KS | |
| Apr 1, 6:12 PM CST | FUNNEL CLOUD | 8 W Great Bend, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 1, 4:01 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 0.2 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1075 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1405 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KICT 020011 TORICT KSC009-020045- /O.NEW.KICT.TO.W.0019.060402T0011Z-060402T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WICHITA KS 611 PM CST SAT APR 1 2006 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * TORNADO WARNING FOR... WESTERN BARTON COUNTY IN CENTRAL KANSAS. * UNTIL 645 PM CST * AT 608 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 6 MILES SOUTHEAST OF ALBERT...OR 8 MILES WEST OF GREAT BEND...AND MOVING NORTH AT 25 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... ALBERT...HOISINGTON...OLMITZ STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3862 9902 3825 9903 3846 9867 3870 9880 $$ HOWERTON
2 follow-up statements
000 WWUS53 KICT 020024 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 622 PM CST SAT APR 1 2006 KSC009-020045- /O.CON.KICT.TO.W.0019.000000T0000Z-060402T0045Z/ BARTON KS- 622 PM CST SAT APR 1 2006 ...A TORNADO WARNING CONTINUES FOR NORTHWESTERN BARTON COUNTY UNTIL 645 PM CST... AT 621 PM CST...LOCAL LAW ENFORCEMENT REPORTED A FUNNEL CLOUD 8 MILES WEST OF GREAT BEND. THIS DANGEROUS STORM WAS LOCATED NEAR OLMITZ...OR 8 MILES SOUTHWEST OF HOISINGTON...AND MOVING NORTH AT 25 MPH. THIS DANGEROUS STORM WILL BE... NEAR OLMITZ AT 627 PM CST. THE TOWN OF GALATIA IS ALSO IN THE PATH OF THIS TORNADO. WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. LAT...LON 3862 9902 3841 9900 3844 9875 3870 9880 $$ JAKUB
000 WWUS53 KICT 020042 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 642 PM CST SAT APR 1 2006 KSC009-020052- /O.EXP.KICT.TO.W.0019.000000T0000Z-060402T0045Z/ BARTON KS- 642 PM CST SAT APR 1 2006 ...THE TORNADO WARNING FOR NORTHWESTERN BARTON COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 638 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE. A TORNADO WATCH REMAINS IN EFFECT. BE READY TO SEEK SHELTER IF THREATENING WEATHER APPROACHES AGAIN, OR A WARNING ISSUED. LAT...LON 3862 9902 3841 9900 3844 9875 3870 9880 $$ JAKUB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Apr 1, 6:05 PM CST, 6 minutes earlier.
Area forecast discussion, Apr 1, 6:05 PM CST, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 605 PM CST SAT APR 1 2006 .MESOSCALE UPDATE... RUC MODEL CONTINUES TO SHOW BEST INSTABILITY DEVELOPING OVER SOUTH CENTRAL KS OVER THE NEXT COUPLE HRS WITH CAPES OF 1200-1600 J/KG. 0-1 KM HELICITY WILL INCREASE TO 100-200 M2/S2. RUC AND SURFACE ANALYSIS DATA SUGGESTS STRONGEST LOW-LEVEL MOISTURE CONVERGENCE IN THIS AREA AS WELL. THEREFORE...BEST POTENTIAL FOR A DISCRETE SUPERCELL APPEARS ALONG AND SOUTHWEST OF A LINE FROM GREAT BEND TO NEWTON TO ARKANSAS CITY OVER THE NEXT FEW HOURS. CARUSO .PREVIOUS DISCUSSION.../311 PM CST SAT APR 1 2006/ FORECAST CONCERNS FOR THIS PACKAGE WILL DEAL WITH SEVERE WEATHER CHANCES FOR TONIGHT...POSSIBLE WIND ADVISORY FOR CENTRAL KANSAS TOMORROW FOLLOWED BY ANOTHER CHANCE OF CONVECTION FOR MIDDLE OF NEXT WEEK. TONIGHT THUNDERSTORMS ARE DEVELOPING RAPIDLY OVER WESTERN SECTIONS OF KANSAS SOUTHWARD INTO THE TEXAS PANHANDLE ALONG A DRY-LINE. WE ARE STILL EXPECTING THIS ACTIVITY TO MOVE INTO CENTRAL/SOUTH CENTRAL KANSAS BY THIS EVENING...HOWEVER LATEST SURFACE ANALYSIS SHOWS THE CAP WEAKENING ACROSS SOUTHERN KANSAS ALONG A WARM FRONT WHICH CURRENTLY STRETCHES FROM NORTHEAST OKLAHOMA THROUGH KBVO TOWARDS KWLD. THIS BOUNDARY IS EXPECTED TO MIGRATE NORTHWARD INTO SOUTHERN KANSAS AND WILL HAVE TO BE WATCH VERY CLOSELY AS LOW LEVEL HELICITY WILL BE ENHANCED...THUS INCREASING THE TORNADO POTENTIAL FOR ANY STORMS THAT ENCOUNTER IT. ADDITIONAL THUNDERSTORMS COULD INITIATE ALONG THIS BOUNDARY BY LATER THIS AFTERNOON. THE STORMS ARE EXPECTED TO EVOLVE INTO A ORGANIZED LINE WHICH WILL RACE EAST ACROSS THE STATE WITH LARGE HAIL AND DAMAGING WINDS. SUN-MON CURRENT WATER VAPOR IMAGERY SHOWS ANOTHER POTENT SHORT WAVE NOW MOVING OVER IDAHO WHICH WILL ROTATE THROUGH THE MAIN TROUGH AXIS ON SUNDAY. VERY COLD AIR ALOFT ASSOCIATED WITH THIS IMPULSE COULD SPARK OFF SOME INSTABILITY SHOWERS/EMBEDDED THUNDERSTORMS FOR SOME OF OUR NORTHEAST COUNTIES SUNDAY AFTERNOON. ALL THE PRECIP ACTIVITY SHOULD SHIFT EAST OF THE AREA BY SUNDAY EVENING. A WIND ADVISORY WILL LIKELY BE NEEDED FOR MUCH OF CENTRAL KANSAS TOMORROW...AS STEEP 1000-850MB LAPSE RATES SUGGEST MIXING AT A PREMIUM ALONG WITH A TIGHT PRESSURE GRADIENT FROM SURFACE LOW. WE WILL LET NIGHT SHIFT EVALUATE THIS FURTHER. COOLER TEMPS AND LIGHTER WINDS WILL BE ON TAP FOR MONDAY AS SURFACE HIGH PRESSURE BUILDS INTO THE AREA...THUS MAKING FOR A VERY PLEASANT DAY. TUES SURFACE HIGH PRESSURE WILL SHIFT EAST INTO THE MISSISSIPPI VALLEY REGION WITH SOUTHERLY WINDS RETURNING THE REGION...AS A WARM FRONT LIFTS NORTHWARD INTO OKLAHOMA. TEMPS SHOULD WARM ABOUT 5 DEGREES OR SO FROM MONDAYS HIGHS. MODELS STILL LATCHING ON TO A SHORT WAVE MOVING ACROSS THE AREA NORTH OF THE WARM FRONT TUESDAY NIGHT. MODEST 850-700MB THETA E ADVECTION IN CONJUNCTION WITH THIS IMPULSE SUPPORTS OUR GOING CHANCES OF PRECIP. COULD SEE CHANCES BOOSTED BY LATER SHIFTS IF SIGNAL REMAINS CONSISTENT. EXTENDED: WED-SAT TEMPS WILL REMAIN WARM AND ABOVE NORMAL WITH A DECENT CHANCE OF ACTIVE WEATHER FOR WEDNESDAY INTO THURSDAY...FOLLOWED BY A SLIGHT COOL DOWN FOR FRIDAY AND SATURDAY. NO BIG CHANGES WERE MADE TO THIS EXTENDED PERIOD AS MEDIUM RANGE MODELS STILL SHOW VERY GOOD AGREEMENT. RICH GULF MOISTURE WILL CONTINUE TO STREAM NORTHWARD INTO THE REGION FOR WEDNESDAY AS UPPER TROUGH APPROACHES FROM THE WEST...THUS SETTING THE STAGE FOR ANOTHER POSSIBLE EPISODE OF SEVERE WEATHER. OTHERWISE...PRECIP CHANCES SHOULD TAPER OFF FOR THURSDAY AS DRIER AIR PUSHES IN FROM THE WEST. MEANWHILE...STRONG CONFLUENT FLOW OVER THE GREAT LAKES LOOKS TO SLOW DOWN THE EASTWARD PROGRESSION OF UPPER LOW FOR FRIDAY...WHICH COULD RESULT IN VERTICAL STACKING OF THE SYSTEM. ONCE THE SYSTEM FILLS AND BECOMES ABSORBED BY THE CONFLUENT FLOW...SLIGHTLY COOLER AIR WILL SINK SOUTHWARD INTO KANSAS FOR FRIDAY/SATURDAY. JAKUB && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 58 78 45 65 / 80 20 5 0 HUTCHINSON 56 75 44 65 / 80 20 5 0 NEWTON 57 76 45 64 / 80 20 5 0 ELDORADO 59 78 45 64 / 80 20 10 0 WINFIELD-KWLD 59 80 46 66 / 80 20 5 0 RUSSELL 52 72 41 65 / 90 10 0 0 GREAT BEND 51 73 41 65 / 90 10 0 0 SALINA 56 72 42 64 / 80 20 5 0 MCPHERSON 56 74 43 64 / 80 20 5 0 COFFEYVILLE 61 82 47 65 / 60 40 10 0 CHANUTE 61 79 46 63 / 70 40 20 0 IOLA 61 78 45 63 / 70 40 20 0 PARSONS-KPPF 61 81 47 64 / 60 40 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 1, 12:13 PM CST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1213 PM CST SAT APR 1 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-021915- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1213 PM CST SAT APR 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THE RANGELAND FIRE DANGER INDEX IS VERY HIGH ACROSS SOUTHEAST KANSAS TODAY. THIS IS THE RESULT OF HIGH TEMPERATURES AND STRONG GUSTY WINDS. ISOLATED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON ACROSS SOUTH CENTRAL AND SOUTHEASTERN KANSAS. A STORM OR TWO MAY BECOME SEVERE IN SOUTH CENTRAL KANSAS WITH LARGE HAIL OR DAMAGING WINDS. THE THREAT FOR SEVERE WEATHER WILL INCREASE THIS EVENING PARTICULARLY IN SOUTH CENTRAL KANSAS. VERY LARGE HAIL...DAMAGING WINDS AND A TORNADO OR TWO WILL BE POSSIBLE. ANY STORMS THAT DEVELOP OR MOVE INTO SOUTH CENTRAL KANSAS FROM THE SOUTHWEST WILL LIKELY BE SUPERCELLS. THE THUNDERSTORMS COULD EVOLVE INTO A LINE OR TWO OF STORMS WITH A DAMAGING WIND AND HAIL THREAT FOR MUCH OF CENTRAL...SOUTH CENTRAL KANSAS AND THE FLINT HILLS OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER STRONG STORM SYSTEM COULD AFFECT THE REGION BY MIDDLE OF NEXT WEEK. SEVERE WEATHER COULD BE A POSSIBILITY ONCE AGAIN WITH THIS SYSTEM ON WEDNESDAY INTO THURSDAY. PLEASE CHECK BACK FOR ADDITIONAL UPDATES AND OUTLOOK AS THIS SYSTEM IS STILL SEVERAL DAYS AWAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED ACROSS CENTRAL AND SOUTH CENTRAL KANSAS THIS EVENING...AND OVERNIGHT ACROSS MUCH OF THE AREA. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP SCHRECK/CARUSO
In the hours before
Special weather statement, Apr 1, 5:33 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 533 PM CST SAT APR 1 2006 KSZ047-020000- BARTON- 533 PM CST SAT APR 1 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BARTON COUNTY... AT 530 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PAWNEE ROCK...OR 5 MILES NORTHWEST OF RADIUM...AND MOVING NORTHEAST AT 30 MPH. DIME SIZED HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM IS NOT EXPECTED TO BECOME SEVERE. HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 6:29 PM CST | Severe Thunderstorm Warning | ICT | Barton | 61 min |
| Apr 1, 7:01 PM CST | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 59 min |
| Apr 1, 7:16 PM CST | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 46 min |
| Apr 1, 7:34 PM CST | Severe Thunderstorm Warning | ICT | Barton | 26 min |
| Apr 1, 8:23 PM CST | Tornado Warning | ICT | Kingman | 37 min |
| Apr 1, 8:42 PM CST | Severe Thunderstorm Warning | ICT | Reno | 48 min |
| Apr 1, 9:28 PM CST | Tornado Warning | ICT | Reno | 35 min |
| Apr 1, 10:14 PM CST | Severe Thunderstorm Warning | ICT | Cowley | 61 min |
| Apr 1, 10:29 PM CST | Severe Thunderstorm Warning | ICT | Butler | 39 min |
| Apr 1, 10:41 PM CST | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 64 min |
| Apr 1, 10:54 PM CST | Severe Thunderstorm Warning | ICT | Greenwood | 61 min |
| Apr 1, 11:16 PM CST | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 44 min |
| Apr 1, 11:51 PM CST | Severe Thunderstorm Warning | ICT | Allen | 54 min |
| Apr 2, 12:06 AM CST | Severe Thunderstorm Warning | ICT | Labette | 33 min |
| Apr 2, 4:17 AM CDT | Wind Advisory | ICT | Barton, Butler, Chase, Cowley, Ellsworth, Harper and 11 more | 15 hr |
Nearby
Tornado Warnings in Kansas, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.